Colorado, 2013

High Wind in Colorado, October 11, 2013

October 11, 2013 · NWS BOU · 3 events in 3 counties and zones

High winds occurred in and near the Front Range Foothills. Peak gusts included: 85 mph at Rooney Road, 84 mph, 2 miles south of Marshall; 83 mph at Virginia Dale; 82 mph, 2 miles south of Crescent Village, Rocky Flats National Wind Technology Center and Wondervu; 79 mph at the Mesa Lab at NCAR and 2 miles southwest of Pleasant View; and 75 mph, 3 miles south-southwest of Boulder; 73 mph in…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds occurred in and near the Front Range Foothills. Peak gusts included: 85 mph at Rooney Road, 84 mph, 2 miles south of Marshall; 83 mph at Virginia Dale; 82 mph, 2 miles south of Crescent Village, Rocky Flats National Wind Technology Center and Wondervu; 79 mph at the Mesa Lab at NCAR and 2 miles southwest of Pleasant View; and 75 mph, 3 miles south-southwest of Boulder; 73 mph in Superior and 68 mph in Golden. The wind downed trees and power lines. As a result, scattered electrical outages affected 20,000 Xcel Energy customers through the morning hours. The main outages affected the cities of Boulder, Golden and Lakewood. Smaller outages were reported in areas of Gold Hill, Fairplay, Ward, Westminster and Wheat Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 10, 7:31 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Oct 10, 7:31 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
831 PM MDT THU OCT 10 2013

.UPDATE...LINE OF THUNDERSTORMS DEVELOPED ALONG THE COLD FRONT
EARLIER THIS EVENING AND...AT ONE POINT...STRETCHED FROM LOGAN
COUNTY DOWN TO SOUTHERN LINCOLN COUNTY...WITH STRONG SOUTHERLY
WINDS TO THE EAST OF THE FRONT. THE LINE OF STORMS HAS PUSHED INTO
WESTERN NEBRASKA AND WESTERN KANSAS...BRINGING AN END TO THE
THREAT OF THUNDERSTORMS ON THE NORTHEAST PLAINS. AN AREA OF POST-
FRONTAL SHOWERS HAS DEVELOPED IN THE DEFORMATION ZONE TO THE WEST
OF THE SURFACE LOW. THESE LIGHT SHOWERS SHOULD LINGER FOR SEVERAL
HOURS...BUT WITH MINIMAL IMPACT.

THAT COMPRISES THE FIRST HALF OF TONIGHTS WEATHER. STILL TO COME
WILL BE SOME OROGRAPHIC SNOW SHOWER ACTIVITY IN THE MOUNTAINS AND
AN EPISODE OF GUSTY WINDS ALONG THE FRONT RANGE FOOTHILLS AFTER
MIDNIGHT. THESE FEATURES WILL DEVELOP AS THE UPPER LOW CURRENTLY
OVER SOUTH-CENTRAL COLORADO SHEARS OUT AND EJECTS ACROSS EASTERN
COLORADO DURING THE PRE-DAWN HOURS. KGJX RADAR SHOWS SCATTERED
SHOWERS MOVING EASTWARD WITH TIME. AS THE LOW EJECTS...FLOW OVER
THE NORTHERN MOUNTAINS WILL BECOME WEST-NORTHWEST AS THE COOLEST
AIR ALOFT MOVES ACROSS THE STATE. SNOW SHOWERS SHOULD PRODUCE UP
TO A HALF FOOT OR MORE OF SNOW THROUGH MIDDAY TOMORROW. THE WIND
ALONG THE EAST SLOPES WILL RESULT FROM THE COMBINATION OF
INCREASING NORTHWEST FLOW AT LOW AND MID LEVELS WITH A REGION OF
NORTHERLY WINDS AT UPPER LEVELS CREATING A MEAN STATE CRITICAL
LAYER THAT AMPLIFIES A MOUNTAIN WAVE OVER THE FRONT RANGE
FOOTHILLS. THE STRONGEST WINDS WILL DEVELOP AFTER MIDNIGHT AND MAY
PEAK BETWEEN 3 AM AND 6 AM. THE ADVISORIES AND WARNINGS TO COVER
THESE ASPECTS OF THE STORM WILL REMAIN IN PLACE FOR NOW.

THE PRIMARY CHANGE TO THE FORECAST PACKAGE WILL BE THE REMOVAL OF
THUNDERSTORMS FROM THIS EVENINGS TIME PERIOD. OTHER ELEMENTS ARE
UNCHANGED.

&&

.AVIATION...WINDS AT DENVER AREA AIRPORTS HAVE BEEN DRIVEN BY
OUTLOW FROM SHOWER ACTIVITY IN COMBINATION WITH MODERATE SOUTHWEST
FLOW OFF THE SURFACE. LOW LEVEL WINDS LOOK TO HAVE TRANSITIONED TO
A DOWNSLOPE NORTHWESTERLY DIRECTION WHICH WILL HELP KEEP CEILINGS
IN THE VFR RANGE OVERNIGHT. SHOWERS DEVELOPING OVER CENTRAL ADAMS
AND ARAPAHOE COUNTIES SHOULD REMAIN EAST OF THE METRO AREA AS THEY
DRIFT NORTHWARD. WESTERLY WINDS SHOULD PREVAIL OVERNIGHT AS THE
HIGH WIND EVENT DEVELOPS ALONG THE FRONT RANGE FOOTHILLS.

&&

.HYDROLOGY...NO CONCERNS. HEAVY PRECIPITATION IS NOT EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 301 PM MDT THU OCT 10 2013/

SHORT TERM...UPPER TROF APPROACHING COLORADO FROM THE WEST THIS
AFTERNOON AND APPEARS THERE ARE TWO MAIN CIRCULATION CENTERS WITH
THE ENTIRE TROF. THE STRONGER ONE IS NOW APPROACHING SW COLORADO
WITH A WEAKER CIRCULATION OVER NORTHERN UTAH. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE MOUNTAINS
BUT COVERAGE MORE SCATTERED WITH UNFAVORABLE SOUTH TO SOUTHEAST
MTN TOP FLOW. FLOW WILL BECOME MORE FAVORABLE TNT AS MTN TOP FLOW
SHIFTS MORE WESTERLY. SNOW PRODUCTION SHOULD INCREASE IN THE
MOUNTAINS ALONG WITH STRONG WESTERLY WINDS. HENCE...CURRENT
WINTER WEATHER ADVISORIES LOOK GOOD.

ACROSS NORTHEAST COLORADO...SURFACE BOUNDARY JUST SHIFTING EAST OF
DENVER WITH STRONG SOUTHEAST WINDS OVER THE PALMER DIVIDE AND
NORTHEAST PLAINS. STILL A CHANCE FOR SEVERE STORMS ON THE PLAINS
WITH STRONG SHEAR PROFILE AND MODERATE INSTABILITY. COULD EASILY
SEE HIGH WIND GUSTS GIVEN THE STRONG 50KT MID LEVEL FLOW. HIGHEST
CHANCES OF STORMS WILL BE OVER THE FAR PLAINS WITH CONVERGENCE AND
BETTER LOW LEVEL MOISTURE NOW INTO WESTERN KANSAS.

MAIN CONCERN FOR LATER TNT AND FRIDAY AM IS THE POTENTIAL FOR
HIGH WINDS OVER THE FOOTHILLS AND ADJACENT PLAINS. THIS LOOKS LIKE
A GOOD CASE FOR HIGH WINDS WITH EJECTING LOW FROM THE DESERT SOUTHWEST.
BOTH NAM AND RAP SHOWING CROSS BARRIER FLOW INCREASING 50-60KT
AFTER MIDNIGHT TONIGHT ALONG WITH STRONG MTN TOP STABILITY JUST
BELOW 700MB. ALSO MEAN STATE CRITICAL LAYER DEVELOPS AS WELL. A
FEW FACTORS AGAINST THE WINDS...AS DEEP UPSTREAM MOISTURE MAY
LIMIT THE MTN TOP STABILITY AND BEST SUBSIDENCE BEHIND THE TROF IS
JUST SOUTH AND EAST OF THE HIGH WIND AREA. ON THE OTHER
SIDE...SURFACE GRADIENT INCREASES TO AROUND 15MB FROM GJT TO DEN.
BOTTOM LINE...WILL UPGRADE THE WATCH TO WARNINGS FOR THE TARGETED
AREA WITH ENOUGH FACTORS IN FAVOR OF HIGH WINDS.

LONG TERM...THE SECONDARY UPPER TROUGH WILL BE MOVING EAST OF THE
AREA FRIDAY NIGHT WITH ISOLATED SHOWERS CONTINUING ACROSS THE AREA.

AN UPPER RIDGE WILL BUILD OVER THE AREA SATURDAY BRINGING DRIER
WEATHER BEFORE ANOTHER WEATHER SYSTEM DIGS INTO THE GREAT BASIN
SUNDAY. A SURFACE LOW WILL BE FORMING TO THE NORTH OF THE STATE TO
CREATE GUSTY SOUTHERLY WINDS OVER THE PLAINS SATURDAY. SOUTHWEST
WINDS ALOFT WILL INCREASE TO BRING IN WARMER AIR SUNDAY BEFORE
MOISTURE IS DRAWN UP FROM THE SOUTH TO BRING SHOWERS AND POSSIBLE
THUNDERSTORMS OVER THE PLAINS. AT THE SAME TIME...MOISTURE FROM THE
INCOMING GREAT BASIN SYSTEM WILL SPREAD SHOWERS OVER THE MOUNTAINS.
THE ASSOCIATED COLD FRONT IS PROGGED TO PUSH DOWN ACROSS THE STATE
MONDAY AS THE UPPER TROUGH BEGINS TO LIFT NORTHEAST. RAIN SHOWERS
OVER THE PLAINS AND SNOW SHOWERS OVER THE MOUNTAINS WILL CONTINUE
FROM SUNDAY INTO MONDAY NIGHT...WITH A SLIGHT CHANCE THE RAIN COULD
CHANGE INTO SNOW AT LOWER ELEVATIONS MONDAY NIGHT.

TUESDAY IS WHEN THE MODELS BEGIN TO DIVERGE WITH THE UPPER TROUGH.
ECMWF AND THE CANADIAN MODEL KEEPS A LOW BACK IN THE GREAT BASIN TO
ANCHOR THE UPPER TROUGH OVER THE STATE LONGER WHILE THE GFS
CONTINUES TO MOVE THE TROUGH SOUTHEAST. WILL KEEP COLDER THAN NORMAL
TEMPERATURES AND A SLIGHT CHANCE OF PRECIP IN THE FORECAST WHILE
THESE DIFFERENCES ARE RESOLVED.

AVIATION...SURFACE BOUNDARY HAS PUSHED EAST OF DENVER AS ALL
TERMINALS HAVE NOW SHIFTED NORTHWEST. GIVEN THAT SHOWERS WILL BE
AROUND THROUGH EARLY EVENING WINDS WILL END UP BEING QUITE
VARIABLE AND WILL BE HARD TO PINPOINT SPECIFIC DIRECTIONS BUT
MOST LIKELY SOME SORT OF WESTERLY COMPONENT. WEST WINDS WILL
INCREASE AT BJC LATER TNT WITH POTENTIAL FOR HIGH WINDS AND GUSTS
IN EXCESS OF 50KT. THE WEST WINDS WILL BE LIGHTER AT DEN AND APA
WITH SPEEDS UP TO 25KT POSSIBLE.

HYDROLOGY...NO CONCERNS WITH MAINLY FAST MOVING STORMS THIS
AFTERNOON AND EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY FOR
COZ035-036-038-039.

WINTER WEATHER ADVISORY UNTIL NOON MDT FRIDAY FOR COZ031-033-034.

&&

SHORT TERM...DANKERS
LONG TERM....99
AVIATION...ET
Hazardous weather outlook, Oct 10, 9:38 AM MST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1038 AM MDT THU OCT 10 2013

COZ030>051-111645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1038 AM MDT THU OCT 10 2013

...WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL MOUNTAINS
TONIGHT THROUGH FRIDAY MORNING...

...HIGH WINDS WATCH LATE TONIGHT THROUGH FRIDAY MORNING IN AND
NEAR THE FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM NOW OVER ARIZONA WILL MOVE ACROSS THE AREA LATE
THIS AFTERNOON AND TONIGHT. AS THIS SYSTEM MOVES ACROSS SNOW WILL
INCREASE IN THE MOUNTAINS LATE THIS AFTERNOON AND CONTINUE
OVERNIGHT. IN ADDITION GUSTY WEST WINDS UP TO 50 MPH WILL PRODUCE
AREAS OF BLOWING SNOW AND POOR VISIBILITIES OVERNIGHT OVER THE
HIGHER PASSES.

AT LOWER ELEVATIONS THERE WILL BE A CHANCE OF THUNDERSTORMS OVER
THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EVENING. A FEW OF
THE STORMS COULD BECOME SEVERE NORTHEAST OF A FORT MORGAN TO AKRON
LINE WITH DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER. IN
ADDITION GUSTY SOUTH WINDS OF 30 TO 50 MPH WILL DEVELOP ACROSS
THE PALMER DIVIDE TOWARDS THE LIMON AREA THIS AFTERNOON AS WELL.

BY LATE TONIGHT STRONG WINDS MAY DEVELOP IN AND NEAR THE FOOTHILLS
AFTER MIDNIGHT WITH WIND GUSTS TO 75 MPH POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL START TO DECREASE OVER THE FOOTHILLS AND ADJACENT
PLAINS FRIDAY MORNING AS THE MAIN STORM SYSTEM EXITS TO THE
NORTHEAST. HOWEVER A SECOND WEAKER SYSTEM WILL AFFECT THE AREA
FRIDAY AFTERNOON INTO EARLY SATURDAY MORNING. THIS SYSTEM WILL
LIKELY KEEP SNOW FALLING IN THE MOUNTAINS AND BRING ISOLATED TO
SCATTERED RAIN SHOWERS TO NORTHEAST COLORADO.

ANOTHER WEATHER SYSTEM MAY AFFECT THE REGION LATE SUNDAY INTO
MONDAY WITH THE MOUNTAINS HAVING THE BEST CHANCE AT SEEING
PRECIPITATION. HOWEVER THE PLAINS MAY SEE SOME RAIN SHOWERS
POSSIBLY TRANSITIONING TO SNOW SHOWERS MONDAY EVENING.
THUNDERSTORMS WILL BE POSSIBLE OVER THE FAR EASTERN PLAINS MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER THE FAR
NORTHEAST PLAINS OF COLORADO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
October 11, 1:00 AM MST to 8:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
October 11, 1:11 AM MST to 8:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
October 11, 4:00 AM MST to 6:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Strong winds caused scattered outages in and near the Front Range Foothills.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479815, 479814, 479816.